Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 62, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 12, 2004, 3:23 PM CDT for Cullman County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2004, 3:23 PM CDT (20:23 UTC)
- Expired
- Jul 12, 2004, 4:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:10 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 12, 3:10 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 310 PM CDT MON JUL 12 2004 .DISCUSSION... INFLUENCE OF SHORTWAVE HAS SPARKED SHRA/TSRA WITH SOME ISOLATED DOWNBURSTS. DAMAGE REPORTS ALREADY RECEIVED IN MARSHALL COUNTY. THIS ACTIVITY SHOULD PERSIST UNTIL BOUNDARY TO NORTH SWINGS DOWN THROUGH THE TENNESSEE VALLEY THIS EVENING. SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... OVER TIME...WE SEE INCREASED DRYING IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. AT THIS POINT...I THINK TODAY WAS OUR HIGHEST COVERAGE DAY FOR PRECIP. THIS LEADS US TO A REAL TASTE OF SUMMER. WITH DEWPOINTS IN THE MID 70S...A FAIR AMOUNT OF SUNSHINE...AND HIGH CONVECTIVE TEMPS...WE SHOULD ROCKET INTO THE 90S BOTH TUESDAY AND WEDNESDAY. WE APPROACHED 90 TODAY BEFORE THE RAIN...WITH LESS RAIN TOMORROW 90 SHOULD BE EASILY ATTAINED...AND EXPECT TO TOP OUT AS HIGH AS 95 DEGREES. WEDNESDAY WILL BE EVEN WORSE...WITH DRIER AIR (INCLUDING SLIGHTLY DRIER AT THE SURFACE) AND HIGHS THAT SHOULD REACH 95. SOME BACKYARD THERMOMETERS MIGHT READ TRIPLE DIGITS. THROW IN THE HUMIDITY TO THOSE TEMPS...AND HEAT INDICES COULD REACH 105 DEGREES TOMORROW...AND APPROACH 110 DEGREES ON WEDNESDAY. WE JUST BARELY MISS HEAT ADVISORY CRITERIA...ESPECIALLY IN THE SHOALS. WILL ISSUE AN SPS WITH THIS PACKAGE...AND HEADLINE IN THE ZONES. PRECIPWISE...WITH THE DRYING AND HIGH TRIGGER TEMPS...COVERAGE SHOULD BE ISOLATED TO SCATTERED AT BEST. WHERE STORMS DO DEVELOP... HIGH LEVELS OF INSTABILITY COULD LEAD TO STRONG STORMS. EXTENDED (THURSDAY THROUGH MONDAY)... FRONTAL PASSAGE OCCURS LATE WEDNESDAY OR EARLY THURSDAY. YES...A FRONT IN MID JULY. THE GOOD NEWS IS MOST OF US WILL HAVE SEEN SOME RAIN EITHER TODAY OR IN THE ENSUING DAYS...MEANING THE GROUND WILL NOT BE PARCHED. SO UNDER NORTHERLY FLOW...EXPECT HIGHS TO ACTUALLY BE COOLER()...ONLY IN THE UPPER 80S TO AROUND 90 THROUGH THE PERIOD. LOWS COULD DROP INTO THE LOWER 60S ON FRIDAY NIGHT IN THE TYPICALLY COOLER VALLEYS...BUT MOST OF US WILL BE 65 TO 70 FOR LOWS. THE ONLY PRECIP CHANCE INCLUDED IN THE EXTENDED IS FOR SUNDAY AND SUNDAY NIGHT AS ANOTHER FRONT PUSHES TOWARD THE AREA. HOW MUCH OF A PUSH IT HAS IS STILL UP FOR GRABS. AT THIS POINT...WILL LEAVE MONDAY DRY DUE TO THE UNCERTAINTY. THANKS TO MEG/BMX/FFC/MRX FOR LIVELY COLLAB CHAT THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 73 93 74 98 / 30 30 10 20 SHOALS 73 95 74 97 / 30 20 10 20 CULLMAN 74 94 75 97 / 30 30 10 20 FAYETTEVILLE 72 94 73 97 / 30 30 10 20 FT PAYNE 71 93 72 97 / 30 30 10 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JE/23
Hazardous weather outlook, Jul 12, 1:30 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 130 PM CDT MON JUL 12 2004 ALZ001>010-016-TNZ076-096-097-131115- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 130 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS AREA WILL AID NORMAL DAYTIME HEATING...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE TENNESSEE VALLEY THIS AFTERNOON. FOR THE MOST PART...TYPICAL SUMMERTIME SHOWERS AND THUNDERSTORMS ARE EXPECTED...CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. HOWEVER...A FEW STRONGER STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S AND HIGH HUMIDITY VALUES WILL RESULT IN HEAT INDICES AROUND 100 DEGREES. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. INCREASING SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD FRONT WILL PUSH TEMPERATURES INTO THE LOW AND MID 90S TUESDAY AND WEDNESDAY. THESE WARMER TEMPERATURES...COMBINED WITH HIGHER RELATIVE HUMIDITIES...WILL RESULT IN HEAT INDICES OF 100 TO 105 DEGREES TUESDAY AND WEDNESDAY...ESPECIALLY ACROSS NORTHWEST ALABAMA. PERSONS ACROSS THE AREA ARE URGED TO TAKE PRECAUTIONS TO AVOID OR LIMIT EXPOSURE TO THE HEAT. A COLD FRONT IS FORECAST TO APPROACH THE REGION WEDNESDAY AFTERNOON ...DURING THE TIME OF PEAKING HEATING. THIS COMBINATION COULD PRODUCE A FEW STRONG THUNDERSTORMS...WHICH WOULD BE CAPABLE OF PRODUCING STRONG GUSTY WINDS. SOME UNCERTAINTY STILL EXISTS WITH THIS SYSTEM... SO BETTER DETAIL WILL BE AVAILABLE IN FURTHER OUTLOOKS. SLIGHTLY DRIER AND COOLER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WORK WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 15/CBD
In the hours before
Special weather statement, Jul 12, 11:33 AM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1133 AM CDT MON JUL 12 2004 ALZ010-121730- DE KALB- 1133 AM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS ACROSS DEKALB COUNTY... AT 1130 AM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR IDER SOUTH TO NEAR SYLVANIA. ANOTHER CLUSTER OF STORMS WAS LOCATED BETWEEN FYFFE AND GERALDINE. THESE STORMS WERE MOVING SOUTHEAST AT AROUND 20 MPH. LOCATIONS IN THE PATH INCLUDE VALLEY HEAD...FORT PAYNE...MENTONE AND INTERSTATE 59. WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE STORMS. 15/CBD
Special weather statement, Jul 12, 1:40 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 140 PM CDT MON JUL 12 2004 ALZ005-006-008-121930- LIMESTONE-MADISON-MARSHALL- 140 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT FOR A CLUSTER OF STRONG THUNDERSTORMS ACROSS MADISON AND MARSHALL COUNTIES... AT 135 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM HAMPTON COVE SOUTH TO NEAR LAKE GUNTERSVILLE. MOVEMENT WAS SOUTHEAST AT AROUND 25 MPH. LOCATIONS IN THE PATH INCLUDE GRANT... GUNTERSVILLE...COLUMBUS CITY AND LAKE GUNTERSVILLE. WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE STORMS. BOATERS ALONG LAKE GUNTERSVILLE SHOULD SEEK SAFE HARBOR IMMEDIATELY. 15/CBD
Local storm report, Jul 12, 2:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 8 W GUNTERSVILLE 34.36N 86.41W
07/12/2004 MARSHALL AL LAW ENFORCEMENT
TREES DOWN ALONG HIGHWAY 69 NEAR SCANT CITY.
0208 PM TSTM WND DMG 4 W GUNTERSVILLE 34.36N 86.34W
07/12/2004 MARSHALL AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN NEAR WARRENTON.
&&
ELLIOTT/ALLENSpecial weather statement, Jul 12, 2:59 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 259 PM CDT MON JUL 12 2004 ALZ006-122100- MADISON- 259 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM IN NORTHEAST MADISON COUNTY... A STRONG THUNDERSTORM LOCATED OVER NORTHEAST MADISON COUNTY WILL MOVE SOUTH AND AFFECT NEW MARKET...DEPOSIT AND MAYSVILLE THROUGH 4 PM. WIND GUSTS TO 45 MPH AND SIGNIFICANT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS THIS STORM MOVES OVER THE AREA. HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND TAKE COVER UNTIL THE STORM PASSES. PB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:48 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 42 min |
| Jul 12, 2:46 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 44 min |
| Jul 12, 3:05 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 40 min |
| Jul 12, 3:41 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 34 min |
| Jul 12, 4:57 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.